Alert archive / Michigan / Small Craft Advisories in 2025
Small Craft Advisory 13, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Feb 2, 2025, 1:06 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2025, 1:06 PM EST (18:06 UTC)
- Expired
- Feb 2, 2025, 7:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
736 WHUS73 KAPX 021806 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 106 PM EST Sun Feb 2 2025 LHZ345>349-030000- /O.EXP.KAPX.SC.Y.0012.000000T0000Z-250202T1800Z/ /O.NEW.KAPX.SC.Y.0013.250202T1806Z-250203T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 106 PM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Highest gusts up to 25 kts from the south and highest waves around 7 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-341-342-344>346-LSZ321-021915- /O.EXP.KAPX.SC.Y.0012.000000T0000Z-250202T1800Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 106 PM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
1 follow-up statement
960 WHUS73 KAPX 022045 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 345 PM EST Sun Feb 2 2025 LHZ345>349-030000- /O.CON.KAPX.SC.Y.0013.000000T0000Z-250203T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 345 PM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Highest gusts up to 25 kts from the south and highest waves around 6 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 2, 1:06 PM EST, 0 minutes earlier. Its key messages:
- Snow continues across northern Michigan into this afternoon. Amounts of 1-3" expected for most, with lesser amounts of less than 1" near Saginaw Bay.
- Light to perhaps moderate snow accumulations are possible Monday across portions of northern lower.
- Widespread accumulating snowfall is possible Wednesday night into Thursday morning across all of northern Michigan.
- Accumulating lake effect snow showers are possible across portions of eastern upper and northwest lower Thursday afternoon into early Friday.
Area forecast discussion, Feb 2, 1:06 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
106 PM EST Sun Feb 2 2025
.KEY MESSAGES...
- Snow continues across northern Michigan into this afternoon. Amounts
of 1-3" expected for most, with lesser amounts of less than
1" near Saginaw Bay.
- Light to perhaps moderate snow accumulations are possible
Monday across portions of northern lower.
- Widespread accumulating snowfall is possible Wednesday night into
Thursday morning across all of northern Michigan.
- Accumulating lake effect snow showers are possible across
portions of eastern upper and northwest lower Thursday
afternoon into early Friday.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 356 AM EST Sun Feb 2 2025
Pattern Synopsis:
Low-amplitude shortwave troughing embedded in expansive westerly
mid/upper-level flow spanning the length of the country will
progress overhead this morning. A second shortwave will punch across
the Upper Midwest and Lake Superior/southern Ontario later today
into tonight. Ascent aloft generated by these waves will deepen a
surface cyclone currently centered over the northern Great Plains
that is set to track across southern Canada and over James Bay by
the end of the period. An attendant warm front looks to gradually
mix north later today before a cold front begins to sag south across
northern Michigan early Monday morning.
Forecast Details:
Snow continues into this afternoon -- Snow has spread over much of
northern Michigan tonight as warm air advection ramps up over the
region ahead of the aforementioned cyclone. Forcing will become more
favorable in the next several hours as temperature/vorticity
advections work more squarely overhead, leading to a relative uptick
in snowfall coverage/intensity during the mid to late morning
timeframe. Snow will begin to exit the area from west to east later
this afternoon. Forecast soundings display a few thousand feet of
saturated profile extending through the DGZ, primarily above 700mb.
While this is above some better forcing in place, this will support
snow-to-liquid ratios around 14:1 to 17:1 across much of the area.
Snowfall amounts between 1-3" are anticipated for most of the CWA.
Localized higher totals around 4" cannot be ruled out, with the best
chances for any higher amounts coming across the far eastern U.P.
Lesser amounts of 1" or less are anticipated for those closer to
Saginaw Bay. Otherwise, a break in snowfall is expected this evening
before another round of accumulating snow works in late tonight into
Monday. Detailed discussion of these chances will be reserved for
the long term discussion.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 356 AM EST Sun Feb 2 2025
It's looking like very active weather is upcoming. It all starts
with the baroclinic zone/frontogenesis driven snow on Monday.
Unfortunately, this type of mechanism is not known to be overly
precise with regards to the strength and placement. This setup
usually manifests itself in a fairly narrow band of snow (25 to
perhaps 50 miles wide). So some spots, mainly across northern or
north central lower could see a quick thump of snow Monday morning
on the order of generally 2 to 4 inches. Not sure if this will be
centered from Leeland to Gaylord to Alpena or farther south from
Traverse City to say Harrisville or possibly even farther south from
Manistee to Cadillac to Houghton Lake and East Tawas. There is a
large margin for error here. Guess we will have to get a little
closer to hopefully narrow down exactly where the target areas will
end up being as higher resolution guidance varies in this regard.
Fairly weak north to north northwest flow lake effect snow showers
follow for later Monday into Monday night. Perhaps a relative break
in the action Tuesday into the day Wednesday (maybe just some light
lake effect snow showers).
Attention will then turn to a possible stronger system Wednesday
night into Thursday morning. Extended guidance continues to struggle
with the details of this possible system mainly because there is
uncertainty over whether northern and southern jet stream energy are
able to link up. In addition, there are questions over how much Gulf
moisture will be tapped into which is tied to how wrapped up the
surface low will end up being. Lastly, how far north the track will
be will determine if milder air to the south will be drawn northward
into the system. 02/00z ECMWF with support from the Canadian model
now have a wrapped up surface low (993 mb) tracking across the Thumb
region which would normally be a decent snow producer across much of
northern Michigan. The GFS has a much weaker drawn out/disjointed
solution. So possible outcomes range from heavy snow, to lighter
snow to snow mixing with freezing rain. There is definitely the
potential for an impactful system but confidence in the details is
still on the lower side. Chances for lake effect snow showers follow
for Thursday afternoon into Friday but the extent of this is tied to
how deep the surface low ends up being. There are still a few days
to iron out the details but it's definitely something worth keeping
tabs on. Yet another system is possible for next weekend but will
leave that alone for now. Temperatures overall are expected to be
within a few degrees either side of normal through the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1243 PM EST Sun Feb 2 2025
Widespread MVFR conditions due to -SN with a few IFR cigs and
vis due to heavier SN. Most SN will is exiting northern MI over
the next few hours (by 21Z) and will lead to most terminals
seeing VFR/MVFR cigs through the later afternoon and evening
period. Winds mostly S/SE will veer and diminish through the
evening hours to VRB05kts tonight. Widespread SN will move in
from the west after 10Z early Monday morning. Moderate to heavy
SN will be seen by terminals over northern lower, with the
heaviest snow in a more narrow band from Leelanau Penisula to
Thunder Bay and leading to IFR/LIFR vis and cigs at terminals in
between. This will linger through the end of the period, but
move out quickly after 18Z Monday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for
LHZ345>349.
&&
SHORT TERM...DJC
LONG TERM...AJS
AVIATION...ELDHazardous weather outlook, Feb 2, 11:40 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1140 AM EST Sun Feb 2 2025 MIZ016>018-020>036-041-042-086>088-095>099-031645- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1140 AM EST Sun Feb 2 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating snow continues through mid afternoon with up to 1 - 2 inches of additional snowfall expected (especially over NE lower). Chance for patchy freezing drizzle this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating snow chances return Monday morning into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031645- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1140 AM EST Sun Feb 2 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:19 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Benzie, Charlevoix, Cheboygan and 15 more | 26 hr |
Nearby
Small Craft Advisories in Michigan, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.